Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

What does excessive sweating with dry skin indicate in a former drug addict?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2004
Answered : 557 Questions
Question
My inquiry is regarding my past drug addiction and my current ongoing symptoms. I was a moderate to heavy drug user for about 3 years, these drugs were mainly cocaine and alcohol. I have ceased taking cocaine altogether for the last 6 months however I still drink occasionally. My main concern at this point is my excessively dry skin and sweating. Dryness affects my lips which need to constantly be moisturized, my scalp, my hair and my face. I've been drinking lots of water and supplementing with fish oil and vitamin E however these seem to hardly make a difference. As per my sweating I never use to sweat as much and soo easily before my drug abuse. Now if i exert myself minimally, my body breaks out in a sweat, it seems as if my body overheats quickly. I know these symptoms are directly correlated to the drugs however I would like to know what is happening in my body exactly and if I can ever expect my body to fully recover, I hate sweating soo easily. Is there anything else I can do to help the dryness or the sweating, exercise, herbal supplements, acupuncture, etc? Thank you.
Mon, 4 Jun 2018 in Medicines and Side Effects
 
 
Answered by Dr. Ornela Ademovi 4 hours later
Brief Answer:
Body temperature adjustment

Detailed Answer:
Hello,

I understand your concern and I commend you for being drug and alcohol free. Addiction recovery is a long and bumpy road but it is worth it and you will feel much better mentally, physically and emotionally after you overcome this challenge. As of now, your body is still in recovery mode, and after years of being on drugs that increase your body temperature, your body thermostat has been set on high for a long time. Sweating is a means your body is using to decrease the constantly high temperature and eventually, your body thermostat, which is the hypothalamus, a gland underneath your brain, will start adjust to a normal body temperature.
In the mean time keep hydrating well and refrain from caffeine or any caffeine containing products.
If you are experiencing other symptoms such as increased heart rate, racing pulse, insomnia, mood swings, anxiety, fatigue, hand trembling it might be a thyroid problem. If you recognize any of the above symptoms, I recommend you do a TSH, T3/T4 blood level as a first step.

I hope this answers your question. You are welcome to ask any further questions you might have.

Kind regards.
Above answer was peer-reviewed by
 
Follow-up: What does excessive sweating with dry skin indicate in a former drug addict? 15 hours later
Hello Dr Adernovi, thank you for replying and for your support. I just had a few more things i would like clear. First, is it possible that i have damaged this gland permanently beyond any healing point? If not how much time will it take this gland to recover? also regarding my dry skin, is this related? aside from refraining from caffeine, are there any supplements you can recommend to help the sweating and dry skin? as mentioned im currently taking fish oil, multivitamins, vitamin C. Thank you and kind regards,
 
 
Answered by Dr. Ornela Ademovi 31 hours later
Brief Answer:
Advice and supplement suggestions

Detailed Answer:

No, I do not think that the gland is permanently damaged. Permanent damage is usually caused by surgery, trauma, tumors, radiation or brain damage.

The time it will take for your body to adjust after drug abuse depends on the many factors, such as the time of abuse, nutrition, lifestyle, body weight and constitution. So I strongly recommend you keep eating healthy, continue to take the supplements you are already taking and increase physical activity. Fish oil, vitamin C6, vitamin A, riboflavin and lots of leafy greens in your diet can greatly help with skin dryness and body temperature regulation.

If despite all these you continue to experience increased sweating and skin dryness, I recommend you see a doctor for an in person examination and blood work.

Wishing you good health and all the best.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor